Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 178, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 4, 2004, 10:57 PM CDT for Osborne County, Rooks County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2004, 10:57 PM CDT (03:57 UTC)
- Expired
- Jul 4, 2004, 11:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
Counties Osborne County, KS, Rooks County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 11:06 PM CDT | TSTM WND DMG | Webster State Park, KS | TREE FELL ON CAR |
| Jul 4, 11:23 PM CDT | TSTM WND DMG | Plainville, KS | MULTIPLE POWER LINES DOWN...HIGHWAY 23 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 7:25 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2449 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGID 050357 SVRGID KSC141-163-050430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE HASTINGS NE 1057 PM CDT SUN JUL 4 2004 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OSBORNE COUNTY IN NORTH CENTRAL KANSAS ROOKS COUNTY IN NORTH CENTRAL KANSAS * UNTIL 1130 PM CDT * AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF WEBSTER STATE PARK TO 14 MILES SOUTHEAST OF DOWNS...OR ALONG A LINE EXTENDING FROM 19 MILES SOUTHWEST OF PHILLIPSBURG TO 44 MILES WEST OF CONCORDIA...AND MOVING NORTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... PORTIS AND DOWNS AROUND 1110 PM CDT... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3915 9959 3915 9852 3956 9850 3955 9960 $$ NELSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:55 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 4, 9:55 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 955 PM CDT SUN JUL 4 2004 .DISCUSSION...A DEFINITE DIFFERENCE TONIGHT AS OPPOSED TO LAST NIGHT IN TERMS OF CONV EVOLUTION THIS EVENING. GROWING CONCERN LATE THIS EVENING IS W/MERGING SRN/NRN STREAM SW TROFS OUT WEST. NEW ETA40 500 MB HGT REFLECTION OF THIS LOOKS QUITE GOOD AND GIVEN ENHANCED BACKED LL INFLOW INTO DVLPG LINE SEGMENTS BOTH WEST AND SOUTH ALG W/APPRECIABLE PWS IN PLACE AND STEEP MID LVL LAPSE RATE PLUME OVERHEAD ALL SPELL TROUBLE OVR SRN NEB AND NRN KS. WILL BE UPDATING SHORTLY FOR FLOOD WATCH TONIGHT INTO TOMORROW MORNING BASICALLY ALG AND SOUTH OF A GENEVA TO HASTINGS TO PHILLIPSBURG LINE. && T && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...MAIN CONCERNS WILL BE PRECIPITATION CHANCES AND AFTERNOON TEMPERATURES. UPPER LEVEL SHORT WAVE WAS MOVING EAST NORTHEAST ACROSS SOUTHWEST COLORADO EARLY THIS AFTERNOON...AS SEEN IN THE WATER VAPOR IMAGERY. IN SURFACE OBSERVATIONS...A DRY LINE CAN BE SEEN IN THE NEBRASKA PANHANDLE EXTENDING SOUTH THROUGH EASTERN COLORADO. A SURFACE BOUNDARY WAS ALSO LAYING ACROSS SOUTHERN SOUTH DAKOTA...INTO EXTREME NORTHERN NEBRASKA. CONVECTION WAS INITIATING IN THE PANHANDLE OF NEBRASKA EARLY THIS AFTERNOON...AND ALONG THE FRONT RANGE OF THE ROCKIES IN COLORADO. LAPS 19Z ANALYSIS OF CAPE HAD VALUES UP TO 6300 J/KG ALONG THE KANSAS/COLORADO BORDERS...DECREASING TO NEAR 2300 J/KG IN GOSPER AND FURNAS COUNTIES. THE LOW LEVEL WIND FIELD HAS REMAINED WEAK ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. CONVECTION SHOULD CONTINUE TO DEVELOP ALONG THE DRY LINE IN WESTERN NEBRASKA AND KANSAS. UPPER LEVEL WAVE SHOULD HELP GIVE GREATER DEFINITION TO THE STORM STRUCTURE. LOW LEVEL WIND FIELDS ARE A LIMITING FACTOR IN THE THUNDERSTORM DEVELOPMENT IN OUR AREA BECAUSE IT IS SO WEAK...IT MAY PLAY A ROLE IN KEEPING WIND POTENTIAL DOWN AS THE GUST FRONT WILL NOT BE MAINTAINED CLOSE TO THE MAIN CONVECTION AS IT MATURES. MID-LEVEL WINDS ASSOCIATED WITH THE WAVE MOVING OUT OF COLORADO...MAY HELP ORGANIZE CONVECTION INTO A MCS. FRONTAL BOUNDARY WILL BE SINKING SOUTH THROUGH NEBRASKA ON MONDAY... AND AN UPPER LEVEL TROUGH JUST NORTH OF IDAHO THIS AFTERNOON WILL BE DROPPING DOWN INTO THE PLAINS. THE TWO SHOULD PROVIDE SUFFICIENT LIFT FOR CONVECTION TOMORROW AFTERNOON AND NIGHT. PRECIPITATION WILL HELP KEEP TEMPERATURES LOWER TOMORROW. TUESDAY THE AREA WILL BE BEHIND THE FRONT...AND TEMPERATURES WILL BE RUNNING ABOUT 10 TO 15 DEGREES BELOW NORMAL. UPPER LEVEL TROUGH WILL BE WELL EAST OF THE REGION BY WEDNESDAY...AND RIDGE WILL BE BUILDING INTO THE PLAINS. EXPECT TEMPERATURES TO REBOUND NICELY TO NEAR NORMAL LEVELS. .LONG TERM...WEDNESDAY TO SUNDAY. MODELS BEGINNING TO COME INTO MORE AGREEMENT WITH OVERALL PATTERN IN THE EXTENDED. HEIGHTS RISE WEDNESDAY BEHIND DEPARTING TROF WITH RIDGE AXIS BUILDING ONTO THE CENTRAL PLAINS. FLOW TRANSITIONS SOUTHWEST BY LATE THURSDAY WITH WEAK SHORTWAVES LIFTING OUT OF THE SOUTHWEST CONUS. AN OUTSIDE CHANCE FOR CONVECTION EXISTS AND HAVE MAINTAINED OUR CURRENT LOW POPS. UPPER TROF DEEPENS IN MANITOBA BY FRIDAY WITH COOL FRONT PUSHING SOUTH INTO THE DAKOTAS. MODELS TRENDING FARTHER NORTH WITH UPPER LOW SO WILL NEED TO MONITOR HOW FAR SOUTH INITIATION POINT OF CONVECTION WILL BE. UPPER TROF LIFTS OUT OVER THE WEEKEND AND RESIDUAL BOUNDARY MAY AGAIN FOCUS CONVECTION...OTHERWISE A GENERAL WARMING TREND IS EXPECTED. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && NELSON/FAY
Hazardous weather outlook, Jul 4, 10:29 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1029 PM CDT SUN JUL 4 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-051200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 1029 PM CDT SUN JUL 4 2004 ...SEVERE THUNDERSTORM WATCH UNTIL 2 AM CDT MONDAY... ...FLOOD WATCH IN EFFECT UNTIL NOON MONDAY FOR NORTH CENTRAL KANSAS AND FOR LOCATIONS IN SOUTH CENTRAL NEBRASKA SOUTH OF A LINE FROM GENEVA...TO HASTINGS...TO FRANKLIN... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT A WIDESPREAD AREA OF THUNDERSTORMS WILL MOVE EAST ACROSS THE OUTLOOK AREA TONIGHT. THUNDERSTORM WIND GUSTS TO 70 MPH...HAIL UP TO AN INCH AND HALF IN DIAMETER...AND HEAVY RAINFALL ARE THE PRIMARY HAZARDS...MAINLY ALONG AND SOUTH OF INTERSTATE 80. HEAVY RAINFALL MAY CAUSE FLASH FLOODING ESPECIALLY IN NORTH CENTRAL KANSAS AND AREAS SOUTH OF A LINE FROM GENEVA...TO HASTINGS...TO FRANKLIN IN NEBRASKA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA MONDAY AND MONDAY NIGHT...WITH ISOLATED CHANCES FOR LARGE HAIL AND LOCALLY HEAVY RAINFALL POSSIBLE ONCE AGAIN. ADDITIONAL SMALL CHANCES FOR THUNDERSTORMS WILL EXIST THURSDAY THROUGH SATURDAY. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER SERVICE WEB-PAGE... HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE) NELSON/T/FAY
In the hours before
Local storm report, Jul 4, 8:13 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
813 PM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST SHERMAN RESERVOIR DAM 41.30N 98.88W
07/03/2004 60 MPH SHERMAN NE PUBLIC
2 BOATS CAPSIZED - REPORT RECEIVED 7/4
&&
NELSONLocal storm report, Jul 4, 10:35 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1035 PM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 18 E NATOMA 39.19N 98.69W
07/04/2004 1.00 INCH OSBORNE KS AMATEUR RADIO
&&
NELSONLocal storm report, Jul 4, 10:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1037 PM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1029 PM HAIL PALCO 39.25N 99.56W
07/04/2004 1.25 INCH ROOKS KS AMATEUR RADIO
&&
NELSONLocal storm report, Jul 4, 10:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1041 PM CDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1024 PM HAIL 2 S PLAINVILLE 39.21N 99.30W
07/04/2004 0.88 INCH ROOKS KS AMATEUR RADIO
1029 PM TSTM WND GST PALCO 39.25N 99.56W
07/04/2004 70 MPH ROOKS KS LAW ENFORCEMENT
TREE DOWN IN YARD
&&
NELSONThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 10:01 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 59 min |
| Jul 4, 10:39 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Phillips, Smith | 81 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.